Alert archive / Maryland / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 212, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 12, 2021, 3:15 PM EDT for Jefferson County, West Virginia; Frederick County, Washington County, Maryland; Loudoun County, Virginia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2021, 3:15 PM EDT (19:15 UTC)
- Expired
- Jul 12, 2021, 3:37 PM EDT
- In force
- 22 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Frederick County, MD, Washington County, MD, Loudoun County, VA, Jefferson County, WV
The radar
The Sterling radar (KLWX), 45 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 974 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
702
WUUS51 KLWX 121915
SVRLWX
MDC021-043-VAC107-WVC037-122000-
/O.NEW.KLWX.SV.W.0212.210712T1915Z-210712T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
315 PM EDT Mon Jul 12 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Southeastern Washington County in north central Maryland...
West central Frederick County in north central Maryland...
North central Loudoun County in northern Virginia...
Central Jefferson County in the Panhandle of West Virginia...
* Until 400 PM EDT.
* At 315 PM EDT, severe thunderstorms were located along a line
extending from near Ranson to Corporation Of Ranson, moving east at
15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Charles Town, Brunswick, Ranson, Harpers Ferry, Corporation Of
Ranson, Lovettsville, Bolivar, Shenandoah Junction, Rosemont,
Burkittsville, Gapland, Brownsville, Neersville, Arnoldtown,
Halltown, Knoxville, Petersville, Pleasantville, Millville and
Bakerton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3945 7756 3928 7762 3922 7787 3926 7799
3935 7784
TIME...MOT...LOC 1915Z 251DEG 14KT 3936 7781 3930 7790
HAIL...1.00IN
WIND...60MPH
$$
RCM2 follow-up statements
760
WWUS51 KLWX 121927
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
327 PM EDT Mon Jul 12 2021
MDC021-043-VAC107-WVC037-122000-
/O.CON.KLWX.SV.W.0212.000000T0000Z-210712T2000Z/
Washington MD-Frederick MD-Loudoun VA-Jefferson WV-
327 PM EDT Mon Jul 12 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHEASTERN WASHINGTON AND WEST CENTRAL FREDERICK COUNTIES IN
NORTH CENTRAL MARYLAND...NORTH CENTRAL LOUDOUN COUNTY IN NORTHERN
VIRGINIA AND EAST CENTRAL JEFFERSON COUNTIES IN THE PANHANDLE OF WEST
VIRGINIA...
At 327 PM EDT, severe thunderstorms were located along a line
extending from near Harpers Ferry to Corporation Of Ranson, moving
east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Charles Town, Brunswick, Ranson, Harpers Ferry, Corporation Of
Ranson, Lovettsville, Bolivar, Shenandoah Junction, Rosemont,
Burkittsville, Gapland, Brownsville, Arnoldtown, Halltown, Knoxville,
Petersville, Pleasantville, Millville and Bakerton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3945 7756 3928 7762 3929 7782 3930 7791
3935 7784
TIME...MOT...LOC 1927Z 251DEG 14KT 3937 7776 3931 7785
HAIL...1.00IN
WIND...60MPH
$$
RCM083
WWUS51 KLWX 121937
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
337 PM EDT Mon Jul 12 2021
MDC021-043-VAC107-WVC037-121947-
/O.CAN.KLWX.SV.W.0212.000000T0000Z-210712T2000Z/
Washington MD-Frederick MD-Loudoun VA-Jefferson WV-
337 PM EDT Mon Jul 12 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON AND
WEST CENTRAL FREDERICK COUNTIES IN NORTH CENTRAL MARYLAND...NORTH
CENTRAL LOUDOUN COUNTY IN NORTHERN VIRGINIA AND EAST CENTRAL
JEFFERSON COUNTIES IN THE PANHANDLE OF WEST VIRGINIA IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
north central Maryland...northern Virginia...and the Panhandle of
West Virginia.
LAT...LON 3945 7756 3928 7762 3929 7782 3930 7791
3935 7784
TIME...MOT...LOC 1936Z 251DEG 14KT 3938 7772 3932 7781
$$
RCMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:06 PM EDT, 9 minutes earlier.
Area forecast discussion, Jul 12, 3:06 PM EDT, 9 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 306 PM EDT Mon Jul 12 2021 .SYNOPSIS... Bermuda high pressure system will build across the region through mid-week before weakening thereafter. A weakening cold front will fizzle to our north Wednesday, with another cold front poised to drop southward into the area this weekend. && .NEAR TERM /THROUGH TONIGHT/... The early to mid morning low clouds burned off quickly as the boundary layer began to heat up. As the day has progressed, ample diabatic heating coupled with moist southerly winds has bolstered temperatures into the upper 80s/low 90s with dew points in the low/mid 70s. This combination has raised area-wide heat indices into the 97 to 103 degree range. There is some marginal potential to reach 105 degrees, but any instance of this should be on the order of an hour. Thus, have opted to not issue a Heat Advisory for this afternoon. However, the more sensitive populations and those with extended exposure to the elements may see an increased risk for heat exhaustion. Over the past couple of hours, towering cumulus fields across the Blue Ridge and west of I-81 have evolved into a series of pulse thunderstorms. Thus far, heavy downpours have dropped around 1 to 1.25 inches of rain via personal weather stations. Given the slow eastward motion of these cells, localized ponding of roads may occur in conjunction with frequent lightning. As the day progresses, the mentioned activity will progress downstream into a very moist and unstable thermodynamic environment. For areas south of I-66 and Highway 50, stronger convection should be more difficult to sustain with mid/upper ridging taking shape overhead. This leads to weaker mid-level lapse rates, generally in the 5.5 to 6 C/km range. Farther north, especially near the Mason-Dixon Line, the environment is more conducive to severe convection with closer to 3,000 J/kg of mixed-layer CAPE. Additionally, this region is slightly removed from the sprawling ridge. Expect afternoon/evening strong to severe thunderstorms across the Slight risk area from central to northeastern Maryland. The most intense updrafts will bring a damaging wind potential. There is some inherent flooding potential as well given the near 2 inch precipitable water values, high freezing levels, and 5 knot Corfidi vectors. Elsewhere, the sub-severe convection could still bring heavy downpours and frequent lightning. While some showers may linger toward midnight, a vast majority of the activity will shut off before then. Warm and humid conditions continue into the night with mid 70s in the forecast for areas along and east of I-95. Some upper 70s are even possible in DC and locations near the Tidal Potomac. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Not a whole lot changes into the Tuesday-Wednesday timeframe with the continuation of heat/humidity, along with chances for showers and thunderstorms. The western flank of a 594-dm upper ridge maintains its presence across areas east of I-95. Thus, convective chances should be somewhat shunted on Tuesday across these regions. Otherwise, expect another day of high temperatures into the low/mid 90s with dew points in the low/mid 70s. Consequently, heat indices approach the 100 to 105 degree range, locally higher. If these end up on the higher end of the range, heat headlines may be considered. The best chances for organized convection should be across the higher terrain and locations closer to the Mason-Dixon Line. There is some localized severe convection potential. Overnight lows may be a degree or two cooler than the previous night, but it should prove to be another very muggy night. Wednesday will likely bring a more widespread convective event as an upstream trough approaches from the west. The combination of this forcing mechanism with the moist and unstable environment should prove instrumental to such showers and thunderstorm generation. The Storm Prediction Center outlook currently highlights a vast majority of the region in a Marginal risk through the night. This will likely change in future updates with additional guidance and convective evolutions. The increase in cloud cover should decrease temperatures a tad with heat indices nearing the century mark. Rain-cooled air may be enough to cool off nighttime temperatures into the upper 60s to low 70s in the warmer spots. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Hot and humid conditions continue Thursday and Friday as upper level ridging and an associated Bermuda high holds strong. As a result, expecting temperatures to continue range in the low to mid 90s for many across the region with dew points in the 70s. This will lead to increased chances late afternoon/early evening showers and thunderstorms each day. However H5 heights will decrease Saturday as an upper level trough and associated cold front approach from the west. This will lead to greater chances for showers and thunderstorms developing across the region. Thereafter, spread amongst guidance increases in regards to where the front settled for Sunday and Monday. The ECMWF indicates high pressure sinking southward from the Great Lakes while the GFS increases the Bermuda High offshore which would cause the front to linger over our region. Confidence remains low in regards to any particular outcome, thus will have to continue to monitor trends over the next several days. In any case, cooler weather looks likely by the end of the weekend into early next week. && .AVIATION /17Z MONDAY THROUGH FRIDAY/... Hot and humid conditions continue across the terminals through the middle of the week. While conditions are expected to be generally VFR during this time, chances for showers and thunderstorms will persist which can lead to instances of reduced CIG/VSBYs briefly. In addition, chances for early morning fog/low clouds will also continue, especially for areas mainly along and west of the Blue Ridge. Mainly VFR conditions are also expected both Thursday and Friday. outside of any scattered shower/thunderstorm activity during the late afternoon/evening, which could briefly reduce CIG/VSBYs. Winds will remain southerly during this time. && .MARINE... Southerly channeling continues across lower portions of the Tidal Potomac and Chesapeake Bay. This will remain an issue through at least Tuesday morning where a Small Craft Advisory is currently in effect. Given little change in the pattern, this may be extended into more of Tuesday. Otherwise, with daily chances for convection, gusty showers over the waters may warrant the issuance of SMWs each day. Southerly winds both Thursday and Friday will lead to sub-SCA conditions, outside of any instances of gusty showers/thunderstorms that may develop over the waters, which may prompt the issuance of SMWs. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...Small Craft Advisory until 6 AM EDT Tuesday for ANZ534-537-543. && SYNOPSIS...LFR/BRO NEAR TERM...BRO SHORT TERM...BRO LONG TERM...MSS AVIATION...MSS MARINE...MSS/BRO
Hazardous weather outlook, Jul 12, 9:56 AM EDT, 5 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 956 AM EDT Mon Jul 12 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-131400- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 956 AM EDT Mon Jul 12 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight Isolated to scattered severe thunderstorms are possible this afternoon and evening with damaging wind gusts being the primary hazard. This may also require Special Marine Warnings across the middle to upper Chesapeake Bay waters. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated severe thunderstorms with damaging wind gusts are possible Wednesday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-131400- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 956 AM EDT Mon Jul 12 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible this afternoon into early evening mainly west of U.S. Route 15 and across northern Maryland. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated severe thunderstorms with damaging wind gusts are possible Wednesday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-131400- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 956 AM EDT Mon Jul 12 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight Isolated severe thunderstorms with damaging wind gusts are possible this afternoon into early evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated severe thunderstorms with damaging wind gusts are possible Wednesday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:28 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley, Hampshire, Morgan | 47 min |
| Jul 12, 2:43 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley, Jefferson | 47 min |
| Jul 12, 3:30 PM EDT | Flash Flood Warning | LWX | Berkeley, Jefferson | 2 hr |
| Jul 12, 3:43 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley, Jefferson | 47 min |
| Jul 12, 4:36 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley, Hampshire, Morgan | 39 min |
| Jul 12, 4:59 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley, Jefferson | 29 min |
| Jul 12, 6:28 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 47 min |
| Jul 12, 7:01 PM EDT | Severe Thunderstorm Warning | LWX | Cecil | 20 min |
| Jul 12, 7:08 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Cecil, Harford | 52 min |
| Jul 12, 7:23 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Cecil, Harford | 52 min |
| Jul 12, 7:40 PM EDT | Areal Flood Warning | LWX | Baltimore, Cecil, Harford | 6 hr |
| Jul 12, 7:55 PM EDT | Flash Flood Warning | LWX | Cecil, Harford | 77 min |
| Jul 12, 7:20 PM EDT | Special Marine Warning | LWX | 85 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2021Severe Thunderstorm Warnings in West Virginia, 2021Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.